Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s natural to check out the potential side effects. Can you expect to feel Nauseous or to get a dry mouth? There is a more severe potential side effect that you might not know about which is hearing loss. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Along with the drugs that can result in hearing loss, there are some that cause tinnitus only. Tinnitus is a phantom noise people hear that usually presents as:

  • Ringing
  • Thumping
  • Popping
  • A windy sound

Normally if you quit using the medication the tinnitus will stop. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs that can cause temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may better know as aspirin. The hearing problems induced by these medications are generally reversible when you stop taking them.

Antibiotics come in as a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

After you stop taking the antibiotics the problem disappears like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that result in tinnitus but there are greater offenders in this category:

  • Caffeine
  • Tonic water
  • Nicotine
  • Marijuana

You are subjecting your body to something that may cause tinnitus every time you drink your morning coffee. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed amount should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus vary based on the health of your ears and which medication you get. Normally, you can anticipate anything from slightly annoying to completely incapacitating.

Look for:

  • Poor balance
  • Hearing loss on one or both sides
  • Blurring vision
  • Difficulty walking
  • Tinnitus
  • Vomiting

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor tells you to. Remember that these symptoms are temporary. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today